**DISCLAIMER: This post is a representation of MY thoughts, opinions, and experiences. DO NOT stop taking your medications just because...I or anyone else say they SUCK or anything else that I may/may not say about them in this post...There. I. Said. It.**
I've not really blogged much about the medication change that transpired little over a month ago. I was hopeful on many levels. At the end of the 2nd week, I was seeing some positive changes. Still a tad reluctant of the positive effects...BUT very thankful there were some definite positives. There were negatives in the realm of side effects. That is something I'm very accustomed to at this point. I've seen my current psychiatrist going on 13 years this next spring. She knows me inside and out. I've blogged before about our love/hate relationship. I love her dearly. I hate the effects medications have had on my body. I've taken just about every.single.thing out there. After my gastric bypass, my ability to tolerate medications became much less. As in MUCH MUCH MUCH less. And so the battle continues and as I've said over the last several years....got much worse.
Medications are prescribed by doctors to assist symptoms, to target abnormal medical findings, assist and prevent illnesses. These symptoms range in anything from pain, insomnia, hallucinations, coughing, chest pain, cramping, and many more ailments. The goal of medications is ultimately to relieve symptoms. At the end of the day, the goal of medications is to get rid of ailments/symptoms and prevent something worse from happening. In many cases the goal is both....prevent and get rid of. At any rate, the goal is to normalize ones quality of life/living.
Medications work. Sometimes. In some people. They have the ability to make bad things go away and allow people to live happier, healthier, and more productive lives.
The bad thing with medications is they have side effects. Take trazodone for an example. It is used as antidepressant, but it makes people sleepy. SO it is used in a sub-therapeutic (for depression) to help with insomnia. This particular example can be a good side effect. Most side effects, though, are bad. They are uncomfortable the person. They are often the reason patients stop taking their medications. Side effects are usually uncomfortable. Rarely are they fatal. Usually they are reversible. Most often these effects go away once the medication is stopped.
The interesting thing about side effects is that few of them happen to everyone that takes them. Take the side effects of SSRI's for example, a ton of people will experience sexual side effects, not everyone will. Tremors, sexual side effects, weight gain, and sleepiness are often common side effects of SSRI's and other medications used for psychiatric disorders.
I've struggled with nearly every single psychiatric medication that I've been prescribed since my gastric bypass in 2004. As a patient who struggles with severe depression, a condition that is impeding my life, it is often worth taking the risk of any given side effect. Usually, I find myself somewhat hopeful the effects may not happen.
THE UGLY: (and it can be ugly)
Side effects are unpleasant, at best. Many have rare and really ugly effects. The rare and ugly effects are actually not side effects..they are considered ADVERSE REACTIONS. They can be awful, fatal, and in rare cases irreversible. Tardive Dyskinesia is an adverse reaction, one that takes time to develop. One that was a listed as a VERY rare side effect of a medication I took about a year ago. The usual response to the UGLY is to stop the medication ASAP.
Increased depression, self injury, suicidal ideation in my opinion falls under the ugly category. This medication is prescribed to relieve these very symptoms and then it increases it. Occasionally, these reactions/effects can lesson after a few days. In some cases, they continue to get worse and worse. Until there is no choice to stop the medication immediately.
THE MEDS SUCK:
I'm currently in the VERY UGLY portion of taking a new(er) medication. The last paragraph describes what life has been in the last few weeks. Each and every day increasingly getting worse. The last few days have been hell. I've been here before. I've experienced this before. I spoke with Jodi last night about the effects. My pdoc is not in the office at the time. Seeing someone else is not really an option. And I've been this route enough times to know that I need to stop the medication immediately before I end up in the hospital. Jodi and I discussed taking it every other day. The suicidal ideation wasn't as horrific, was manageable, and not constant prior to reaching the full dose. I'm unable to cut the medication in half, therefore, taking it every other day was the option that seemed like the best action to take. Giving that a try was something that I was willing to give a try. After today, I don't believe I will be taking it again. At least not until I can see my doctor in a few weeks.